Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 114, NWS Buffalo, NY

December 10, 2018

NWS Buffalo, NY issued this small craft advisory at Dec 10, 2018, 1:55 PM EST. It took effect at Dec 10, 2018, 11:06 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 1:55 PM EST (18:55 UTC)
In effect from
Dec 10, 2018, 11:06 PM EST
Expired
Dec 11, 2018, 9:36 PM EST
In force
23 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

815 
WHUS71 KBUF 101855
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
155 PM EST Mon Dec 10 2018

LEZ040-041-110300-
/O.NEW.KBUF.SC.Y.0114.181211T0600Z-181212T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
155 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 1 AM to 7 PM EST Tuesday.

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
7 follow-up statements
976 
WHUS71 KBUF 110236
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
936 PM EST Mon Dec 10 2018

LEZ040-041-111045-
/O.CON.KBUF.SC.Y.0114.181211T0600Z-181212T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
936 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
TUESDAY...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
112 
WHUS71 KBUF 110406
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1106 PM EST Mon Dec 10 2018

LEZ020-111215-
/O.EXB.KBUF.SC.Y.0114.181211T0406Z-181212T0000Z/
Upper Niagara River and Buffalo Harbor-
1106 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 7 PM EST Tuesday.

* WINDS...Southwest 15 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-111215-
/O.EXT.KBUF.SC.Y.0114.181211T0406Z-181212T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1106 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST TUESDAY...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
888 
WHUS71 KBUF 110900
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
400 AM EST Tue Dec 11 2018

LEZ040-041-111700-
/O.EXT.KBUF.SC.Y.0114.000000T0000Z-181212T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
400 AM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-111700-
/O.EXT.KBUF.SC.Y.0114.000000T0000Z-181211T2100Z/
Upper Niagara River and Buffalo Harbor-
400 AM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...Southwest 15 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
149 
WHUS71 KBUF 111442
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
942 AM EST Tue Dec 11 2018

LEZ040-041-112245-
/O.CON.KBUF.SC.Y.0114.000000T0000Z-181212T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
942 AM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-112100-
/O.CON.KBUF.SC.Y.0114.000000T0000Z-181211T2100Z/
Upper Niagara River and Buffalo Harbor-
942 AM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...Southwest 15 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
419 
WHUS71 KBUF 112028
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
328 PM EST Tue Dec 11 2018

LEZ020-120000-
/O.EXT.KBUF.SC.Y.0114.000000T0000Z-181212T0000Z/
Upper Niagara River and Buffalo Harbor-
328 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-120300-
/O.CON.KBUF.SC.Y.0114.000000T0000Z-181212T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
328 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
996 
WHUS71 KBUF 112232
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
532 PM EST Tue Dec 11 2018

LEZ020-112345-
/O.CAN.KBUF.SC.Y.0114.000000T0000Z-181212T0000Z/
Upper Niagara River and Buffalo Harbor-
532 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds will continue to diminish this evening.

$$

LEZ040-041-120300-
/O.CON.KBUF.SC.Y.0114.000000T0000Z-181212T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
532 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
843 
WHUS71 KBUF 120236
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
936 PM EST Tue Dec 11 2018

LEZ040-041-120345-
/O.CAN.KBUF.SC.Y.0114.000000T0000Z-181212T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
936 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds will continue to diminish through the evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 1:54 PM EST, 1 minute earlier.

Area forecast discussion, Dec 10, 1:54 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
154 PM EST Mon Dec 10 2018

.SYNOPSIS...
A weak system will move southeast across the Great Lakes region
tonight into Tuesday.  There may be a chance of snow as this moves
into Western and Central New York later Tuesday, but for the most
part, the region will continue to see mainly low clouds. High
pressure will return for Wednesday and may last into Thursday.
Forecast confidence is low for the remainder of the week and weekend
with a system that may move overhead or remain south of New York.

&&

.NEAR TERM /THROUGH TUESDAY/...
Upper level data shows that the next feature of interest is moving
toward the upper Great Lakes region together with a resultant weak
surface low.  Meanwhile overhead, a remnant surface boundary from
the last weak system is draped NW-->SE across the state.  Low clouds
are trapped below an inversion of about 3500', with very dry
conditions above that level.  Toward the Eastern Lake Ontario
region, there's a little less moisture with a more subsidence on the
NE side of the boundary while high pressure moves slowly ESE toward
Northern New England.

Tonight...Flow should back with time with the approach of the next
system.  This should push the remnant boundary back northeast with
low clouds returning to the Eastern Lake Ontario region.  There may
be some flurries or patchy drizzle with the wind shift together with
a (very) weak lake response, but overall, most areas should remain
under cloud cover. The airmass above the inversion should continue
to remain quite dry, with all trapped moisture well below (warm
side) of what's considered the best dendritic growth region.
Temperatures generally should be in the 20s, although the Eastern
Lake Ontario region may be 10-15F lower if clouds are slow to move
back NE.

Tuesday... As the upper level system and corresponding surface low
approaches, flow over Lake Erie will achieve full fetch.  Alas,
moisture continues to be woefully lacking with all moisture still
confined to the lowest 3000-4000'.  While there may be enough mixing
and convergent low level lift to remove the the distant threat for
freezing drizzle, the region with the dendritic growth region will
continue to generally too dry for much of a lake response, with the
'best' chance not coming until late in the day anyway.  Therefore
the forecast calls for another day with mostly low clouds, with a
chance of light snow east of the lakes late in the day with the
approaching weak frontal boundary together with a meager lake
response.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Shortwaves will push the supporting mid level trough across our
forecast area Tuesday night...along with a much deeper axis of
synoptic moisture. This should allow lake snow showers to
blossom east of the lakes during the evening hours...then as the
corresponding low level boundary pushes through...quickly
veering winds will aim scattered snow showers south-southeast of
both lakes. Snow accums should remain under an inch in most
areas...largely due to the severely limited convective cloud
depth and transitory nature.

On Wednesday...strong ridging building east from the Upper Great
Lakes will generate deep subsidence across our region while a fresh
dry airmass will move in from Ontario. While this would normally be
the perfect recipe for dry weather and fairly rapid clearing...there
will be a northerly upslope flow to contend with through the midday
hours. The trapped moisture under the lowering subsidence cap could
be lifted enough orographically to produce some flurries or very
light snow showers...but again...the lack of a true dendritic snow
growth area will have to be taken into account. In any case...any
light pcpn should be confined to the morning hours as veering winds
during the midday and afternoon will remove any reason for the
persistent cloud cover. For sites east of Lake Ontario...the
clearing should take place several hours earlier.

As the ridge moves east of our region Wednesday night...the next
shortwave will approach our region. Guidance the past few days has
experienced a lot of trouble handling this feature...and continues
to do so. One line of thinking takes this next system to our
north...with the other tracking by to our south. In either case...
clouds will increase over our region during the course of the
night...especially over the western counties. Neither scenario is
expected to generate any pcpn for our region during the overnight.

The differences in the guidance packages becomes even more evident
on Thursday. While there is high confidence that there will be
plenty of clouds over our region...the track of the aforementioned
shortwave will be critical as to whether there will be any pcpn over
the region. The more unsettled solutions paint some light pcpn near
and east of Lake Ontario...although this looks overdone given that
it will be too 'warm' for any lake effect or even lake enhancement.
That being said...will only tweak continuity to avoid any
significant flip flopping. This will leave slight chc pops over the
bulk of the region...which aligns fairly well with surrounding WFOs.

While a progressive ridge will make its way across our region in the
wake of the debated shortwave Thursday night...a lot of eyes will be
focused on a large and potentially significant storm system that
will be churning across the Lower Mississippi Valley. This next
feature is not expected to be problematic for our forecast area...
although it will certainly pose some forecast challenges as we head
through the end of the week into the upcoming weekend. See below.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
An anomalously strong southern stream storm system will play havoc
with our forecast during this period...as all of the medium range
guidance packages have had 'trouble' resolving its evolution and
subsequent track. This will result in lower than normal confidence
in our forecast.

The main problem that is being experienced by the models is whether
the large southern stream storm system will be able to phase with a
progressive trough that will make its way across the Great Lakes
region. A large number of earlier model runs favored a phasing of
the two branches...but the trend has shifted to keeping the two
features separate. This presents a HUGE forecast problem for our
region. Rather than experiencing a prolonged period of mild rainy
weather...the odds now slightly favor notably less precipitation
with a faster clearing trend during the weekend. Have thus carved
back on the pops fairly substantially while speeding up the timing
of improving weather late Saturday into Sunday. Again...confidence
is lower than normal for this period...so check back frequently for
updated forecasts.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Low clouds will continue to produce MVFR conditions south of Lake
Ontario with some VFR east of Lake Ontario on the north side of a
weak boundary.  This boundary will begin to move NE overnight with a
return to MVFR to all areas.  This trend will continue into Tuesday
AM with little or no snowfall and/or only patchy freezing drizzle
below an inversion around 3000-4000'.  Dry conditions will be found
above that layer.

Outlook...
Tuesday and Wednesday...MVFR/IFR ceilings in low stratus.
Thursday...Mainly VFR.
Friday and Saturday...MVFR with a chance of rain showers.

&&

.MARINE...
A weak frontal boundary stretched NW to SE across Western and
Central New York will move northeast tonight.  Southwest winds will
slowly increase with SCA conditions over Lake Erie developing and
lasting through Tuesday.  A front will then move SE across the
region Tuesday night with winds becoming WSW and relaxing with time.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 1 AM to 7 PM EST Tuesday for LEZ040-
         041.

&&

SYNOPSIS...Zaff
NEAR TERM...Zaff
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Zaff
MARINE...Zaff
Hazardous weather outlook, Dec 10, 4:39 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EST Mon Dec 10 2018

NYZ001>008-010>014-019>021-085-110945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
439 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.